Uniformly cross intersecting families

Noga Alon*, Eyal Lubetzky

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Abstrac: Let A and B denote two families of subsets of an n-element set. The pair (A,B) is said to be ℓ-cross-intersecting iff {pipe}A∩B{pipe} = ℓ for all A ∈ A and B ∈ B. Denote by P(n) the maximum value of {pipe}A{pipe}{pipe}B{pipe} over all such pairs. The best known upper bound on P(n) is Θ(2n), by Frankl and Rödl. For a lower bound, Ahlswede, Cai and Zhang showed, for all n ≥ 2ℓ, a simple construction of an ℓ-cross-intersecting pair (A,B) with, and conjectured that this is best possible. Consequently, Sgall asked whether or not P(n) decreases with ℓ. In this paper, we confirm the above conjecture of Ahlswede et al. for any sufficiently large ℓ, implying a positive answer to the above question of Sgall as well. By analyzing the linear spaces of the characteristic vectors of A, B over ℝ, we show that there exists some ℓ0 > 0, such that, for all ℓ ≥ ℓ0. Furthermore, we determine the precise structure of all the pairs of families which attain this maximum.

Original languageEnglish
Pages (from-to)389-431
Number of pages43
JournalCombinatorica
Volume29
Issue number4
DOIs
StatePublished - 2009

Funding

FundersFunder number
Charles Clore foundation
USA–Israel BSF
National Science FoundationCCF 0832797
Ambrose Monell Foundation
European Research Council
Israel Science Foundation

    Fingerprint

    Dive into the research topics of 'Uniformly cross intersecting families'. Together they form a unique fingerprint.

    Cite this